Jump to content
Stephanie Furey

Reducing, Then Going Off Meds???

Recommended Posts

I was diagnosed with Bi Polar at age 23 after my first child was born. I experienced both mania and then depression and was put on Lithium, Prozac and Tofranil, as well as psychotherapy. I did well for many years with some small bouts of both. Seventeen years later, after going on Phen Phen for 6 months (lost 60lbs), I experienced mania, asked for a divorce from a loveless marriage,  and then was hospitalized for the crash after the mania, for suicidal ideation. (Some have told me the Phen Phen depleted my serotonin level which caused this).  I was prescribed to continue with Lithium and Prozac and Effexor XR was added, to bring me out of the depression. I was hospitalized for a few weeks and then became an outpatient for a few more weeks. Afterwards, I returned to work teaching, and I have done really well and have not had any episodes since that time.

I am now happily retired after teaching for 30 years (age 61) and I'm considering working with a Dr. to decrease my meds (and possibly get off them completely). I HATE taking my meds and am concerned about my liver (meds from 1982 -2021) and how it will be effected after all these years. Since I have a lot less stress being retired, I think this may be the time.

My current Dr. who maintains my meds does NOT agree that I should reduce or go off my meds. He states, "Why would you want to chance going off your meds, since all has been well? Do you want to take that chance?). I clearly understand his point but would like to see what others have to say about this. Do I find a Dr. who will decrease my meds or just leave things as they are?

Your input will be greatly appreciated! Thank You!!

Stephanie

 

Share this post


Link to post
Share on other sites

I want to follow this thread because I'm considering the same thing. At some point, probably sooner rather than later, I will no longer be able to afford these meds.

Share this post


Link to post
Share on other sites

I went off all of my meds many years ago.  I can't really remember the last time I took them.  They told me the meds might be causing my kidney problems so I quit taking them.  I weaned off myself.  I'm well aware the drinking could have contributed of course but overall it was a big wake up call and I just decided to get healthier in every way I could and I lost massive amounts of weight.  Coming off the meds will be the hardest thing you've ever done.  Is this easy?  No of course not.  I just have to deal with every emotion and every situation that comes my way sober and without any meds and yes sometimes you have to be able to be completely miserable at times.  We have to be sad, angry, anxious everything at the highest levels sometimes and find our way through.  It's very hard but I'm much happier this way than I was feeling numb all the time on meds.  That's my opinion but you know how this could go.  Things might work out for you like they did for me or things might go so far off the rails you can't save things.  It's an enormous risk.

Edited by sober4life

Share this post


Link to post
Share on other sites

I am probably not the person to ask.  When I went off my meds I suffered a horrible and nightmarish relapse that resulted in my being hospitalized against my will.  Even after being released from the hospital I was a total mess for two long and miserable years.  I went back on my meds and everything got better for me.  I have been on meds for 20 plus years after that and never suffered a serious relapse.  Since none of us here are licensed physicians or medical professionals, we cannot offer advice that you or anyone either could or should rely upon.  We can only share our personal stories.

 I am so sorry I could not be helpful to you.

Share this post


Link to post
Share on other sites

You are being very helpful to me! I appreciate your honest answer! I must hear all reply's  carefully because I am still very scared of having a relapse. Thank you for your honesty as it definitely brings me back to reality. I agree we are not licensed but we have experienced the day to day existence of feeling broken and looking for a new hopeful beginning. Thank you for your reply!

Share this post


Link to post
Share on other sites

Your concern seems to be with your liver.  With lithium you get regular blood work done.  Have you ever gotten bad results about your liver enzymes.  Have you ever had abdominal pain in the area where your liver is?

Share this post


Link to post
Share on other sites

Yes, I am concerned with my liver. I used to always get blood work but since my old Dr. retired, my new Dr said the dose I am on is too small to get blood work done. I am on 600 mg per day. My mom died young of liver cancer (age 62) that is why I am concerned.

What are your thoughts?

Share this post


Link to post
Share on other sites
29 minutes ago, Stephanie Furey said:

Yes, I am concerned with my liver. I used to always get blood work but since my old Dr. retired, my new Dr said the dose I am on is too small to get blood work done. I am on 600 mg per day. My mom died young of liver cancer (age 62) that is why I am concerned.

What are your thoughts?

My thoughts are this is for you.  This is your life.  The amount you're on will make different levels in everyone.  The issue is your liver though.  Say exactly what you said here to your doctor about your liver concerns and demand that he does blood work to set your mind at ease.  At 61 you absolutely should be getting blood work done at least once a year regardless of anything else going on.

Share this post


Link to post
Share on other sites

Thank you! I appreciate your input! I will definitely speak to my Dr and demand to have blood work done. I do have regular blood work done for other reasons to check for a basics. (CBC)  Complete Blood Counts have been done often, for various reasons (pre-surgical testing) but I'm not sure if my liver is checked with these tests.

I also have blood work done every six months to check my Synthroid levels, as I take Synthroid daily, since I had my thyroid removed years ago due to cancer.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×
×
  • Create New...